Alert archive / Illinois / Frost Advisories in 2021
Frost Advisory 2, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at May 7, 2021, 2:07 PM CDT for 18 counties in Illinois; 5 counties in Indiana. It took effect at May 8, 2021, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 2:07 PM CDT (19:07 UTC)
- In effect from
- May 8, 2021, 12:00 AM CDT
- Expired
- May 8, 2021, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Chicago, IL
All 23 counties
Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 12 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWUS73 KLOT 071907 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 207 PM CDT Fri May 7 2021 ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011- 019-080315- /O.NEW.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/ Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall- Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will- Southern Will-Eastern Will-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 207 PM CDT Fri May 7 2021 /307 PM EDT Fri May 7 2021/ ...FROST ADVISORY IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT TO 8 AM CDT /9 AM EDT/ SATURDAY... * WHAT...Low temperatures as low as 32 to 36 will result in widespread frost formation. * WHERE...Much of northern Illinois and northwest Indiana. * WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM EDT/ Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ006-013-103-105-INZ001-002-080315- /O.NEW.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/ Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter- Including the cities of Waukegan, Buffalo Grove, Mundelein, Gurnee, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, and Chesterton 207 PM CDT Fri May 7 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Low temperatures as low as 34 to 37 will result in areas of frost formation. * WHERE...Away from the lake in northeast Illinois and far northwest Indiana. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MTF
3 follow-up statements
981 WWUS73 KLOT 080132 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 832 PM CDT Fri May 7 2021 ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011- 019-080945- /O.CON.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/ Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall- Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will- Southern Will-Eastern Will-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 832 PM CDT Fri May 7 2021 /932 PM EDT Fri May 7 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT TO 8 AM CDT /9 AM EDT/ SATURDAY... * WHAT...Low temperatures as low as 32 to 36 will result in widespread frost formation. * WHERE...Much of northern Illinois and northwest Indiana. * WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM EDT/ Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ006-013-103-105-INZ001-002-080945- /O.CON.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/ Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter- Including the cities of Waukegan, Buffalo Grove, Mundelein, Gurnee, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, and Chesterton 832 PM CDT Fri May 7 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Low temperatures as low as 34 to 37 will result in areas of frost formation. * WHERE...Away from the lake in northeast Illinois and far northwest Indiana. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
955 WWUS73 KLOT 080805 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 305 AM CDT Sat May 8 2021 ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011- 019-081300- /O.CON.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/ Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall- Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will- Southern Will-Eastern Will-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 305 AM CDT Sat May 8 2021 /405 AM EDT Sat May 8 2021/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/ THIS MORNING... * WHAT...Temperatures in the low to mid 30s early this morning will result in widespread frost formation. * WHERE...Much of northern Illinois and northwest Indiana. * WHEN...Through 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ006-013-103-105-INZ001-002-081300- /O.CON.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/ Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter- Including the cities of Waukegan, Buffalo Grove, Mundelein, Gurnee, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, and Chesterton 305 AM CDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures in the low to mid 30s early this morning will result in widespread frost formation. * WHERE...Away from the lake in northeast Illinois and far northwest Indiana. * WHEN...Through 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
624 WWUS73 KLOT 081303 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 803 AM CDT Sat May 8 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001- 002-010-011-019-081415- /O.EXP.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Southern Cook-Northern Will-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 803 AM CDT Sat May 8 2021 /903 AM EDT Sat May 8 2021/ ...FROST ADVISORY HAS EXPIRED... Temperatures have warmed into the 40s in most locations. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 7, 1:58 PM CDT, 9 minutes earlier.
Area forecast discussion, May 7, 1:58 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 158 PM CDT Fri May 7 2021 .SHORT TERM... 232 AM CDT Through Saturday... Moisture channel loops early this morning depict a fast-moving shortwave scooting across southeast Wisconsin. Lapse rates aloft are impressively steep, nearing 8 C/km above 600 mb, but moisture drops of precipitously with increasing height above this level, with any more appreciable mid-level saturation confined to the 750-600 mb layer and putting a lid on the threat for elevated thunderstorm development within a strongly-sheared environment. Lingering scattered showers pressing into southern Wisconsin should continue to gradually diminish in coverage, but will hang onto some low-grade precipitation chances through 5-8 am or so to account for any lingering stragglers into northern Illinois. Winds will turn north-northwest behind this system and its associated cold front. Very deep boundary layer mixing within the developing cold advection regime will see us reach towards 700 mb --if not slightly higher--this afternoon. Thankfully, the mid- level flow will fade with time and push mostly into central Illinois where the southern flanks of tightened mid-level gradient will set up shop. Did increase wind gusts across our far southwestern locales later this morning and afternoon since they'll be in closer proximity to this 40-50 kt flow around 700 mb, but again the main signal for stronger surface winds remains relegated south and west of the CWA. A secondary front will drop down the lake later this morning and afternoon. This will continue to veer winds out of the north and northeast, yielding some increase in surface convergence across northeast Illinois as another vort max scrapes across the southern end of Lake Michigan. Think we'll build a pretty healthy cumulus field as a result, and possibly some spotty showers, but a fairly dry sub-cloud layer and limited instability look to limit the coverage of any showers. High pressure then noses into the area tonight/Saturday morning, easing our winds and yielding mostly clear conditions. This will set the stage for temperatures to fall into the low to mid 30s away from Chicago. Surface dewpoints still in the low to mid 30s will ultimately slow the temperature fall (and may even allow for some patchy light fog development near the lake). It does look like we'll be headed for needing some Frost headlines, but we'll let the dayshift get a last look at temperature trends to configure any advisories. Temperatures on Saturday will once again range from the low 50s near the lake into the mid and upper 50s inland. Have additionally pared PoPs back through Saturday afternoon as initial dry air and a somewhat slower storm evolution looks to keep most of the area dry until later into the evening. Carlaw && .LONG TERM... 158 PM CDT Saturday through Friday... With a weak surface pressure ridge expected to be in place, Saturday will be pleasant with highs in the 50s to near 60 and light winds. A lake breeze is likely to surge inland by early afternoon dropping temperatures some 3-5 degrees and allowing winds to become easterly. In fact, I wouldn't be surprised if the lake breeze makes it as far west as Rockford by dinner time! Clouds will increase Saturday evening in advance of a developing low pressure system and convection across the Mid-Mississippi River Valley. Ensemble forecast guidance suggests the surface low will track roughly along a line from just south of Kansas City, MO to around Springfield, IL to Dayton, OH on Sunday, though the envelope of tracks remains relatively vast (+/- 50 miles on either side). North of the path of the low, a band of steady rain is likely. Confidence is thus high that at least part of the area will see a much-needed, soaking rain with points along/south of I-88 appearing most in line. Refinements on the northern edge will be opportunities for improvement in later forecast packages. Where the rain is steadiest, Sunday honestly looks miserable considering gusty east to northeast winds and surface temperatures holding in the 40s. And, with low-level thermodynamic profiles being uncomfortably close to isothermal at the freezing mark through the lowest 10,000 feet, a few snowflakes may mix in with rain on the northern edge of the precipitation shield. Perhaps the only upside is that total rainfall amounts should top an inch where the rain is steadiest since moisture from the Gulf of Mexico will be readily available. For those planning outdoor activities on Mother's Day, keep an eye on the forecast (or invest in a durable, warm rain jacket). Monday onward looks relatively quiet as a surface high pressure slides overhead and northwest upper-level flow prevails. We'll have to keep an eye on the possibility for more frost Monday night with clear skies and light winds helping overnight lows dropping into the mid 30s. Otherwise, highs in the 50s, daily lake breezes, and periods of afternoon clouds are a good bet. We can't rule out a few instances of spotty rain showers as "wiggles" in the upper- level pattern stream through. Borchardt && .AVIATION... For the 18Z TAFs... Overall flow is from the northwest, but the lake breeze has set up and is presently moving through MDW, flipping winds to the northeast. The lake breeze will reach ORD around 20Z to 21Z, and is expected to reach DPA early this evening. Broken cloud ceilings will remain VFR, and are expected to scatter out overnight. An area of light showers is moving through Wisconsin and is expected to move into our area this afternoon, mainly near the lake. A stray shower may move over the eastern sites, but confidence on this occurring is presently low, and I have made no mention of this in my TAFs, but will continue to monitor. Winds will become light and variable overnight as a high pressure passes over us. There is a possibility that some fog may set up early Saturday morning, but similar to the showers, confidence is low and I do not presently have fog in my TAFs. Winds will remain fairly light Saturday morning before a lake breeze pushes through ORD and MDW, likely near 17Z. There is an increasing chance of rain in the late afternoon, mostly south and west of my TAF sites. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Small Craft Advisory...Gary to Michigan City IN until 3 AM Saturday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 7, 12:42 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1242 PM CDT Fri May 7 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-081745- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1242 PM CDT Fri May 7 2021 /142 PM EDT Fri May 7 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Fire Weather Risk. Elevated Frost Risk. DISCUSSION... Breezy northwest winds and low afternoon relative humidity values will result in a slightly elevated fire danger mainly across interior portions of north-central Illinois this afternoon. Winds may briefly gust as high as 35 mph well south of I-80 later this afternoon. Areas of frost are likely across outlying areas away from Chicago tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-081745- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1242 PM CDT Fri May 7 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday and Monday... Hazardous conditions for small craft are likely. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:57 AM CDT | Small Craft Advisory | LOT | 24 hr |
Nearby
Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.